Aa
Aa
A
A
A
Close
Avatar universal

Extreme Acnes

What can be done for the extreme acne caused by all these hormonal issues.  My daughter never really had acne in her life and recently tested with higher then normal testosterone which the doctor has attributed to this severe acne condition.  We purchased proactive but she has a reaction to that.  I just purchased Mario something or other and it doesn't seem to be working.

any ideas?
8 Responses
Sort by: Helpful Oldest Newest
649848 tn?1534633700
COMMUNITY LEADER
Is this a thyroid related question?
Helpful - 0
Avatar universal
I guess it is.  My daughter is taking Nature Throid and slow release T3 for hypo and after she started taking the medications she started having elevated testosterone and then the acne started.  She now is taking metformin for PCOS, not sure whether she really has that or not but they suspect that she does.  The acne is getting very severe and she is a college student and it is upsetting
Helpful - 0
649848 tn?1534633700
COMMUNITY LEADER
Acne is common with high testosterone, but I'd say that would have more to do with PCOS than with thyroid.

Why are you not sure she has PCOS?  She has ovarian cysts or she doesn't?

What are  her current thyroid hormone levels?  Please post them and be sure to include reference ranges, as those vary lab to lab and have to come from her own report.

Once we see the thyroid levels, we can tell more about what's going on.

Does she have Hashimoto's thyroiditis?

What dose of NatureThroid and SR T3?  How long has she been on them?
Helpful - 0
Avatar universal
She has not had an ultrasound of her ovaries since she was 17 years old and now she is 21.  Her ovaries were normal at the time.  You can have PCOS without having the cysts.  They suspect she has PCOS and are treating her for it.  It is my understanding there is no definitive test for PCOS.  I will get you her most recent results.  Her labs were low because it was discovered that she has a host of food intolerances and she has had to completely change her diet which I believe changed how her body has responded to her meds.  

She takes two grains of Nature throid split.  One in early am and one at about 1pm.  She also splits the T3.  She has been taking 35mcg of the T3 once a day but that was just increased to a second one at the 1pm time because she was really feeling badly and her T3 was 2.8 and it normally is 4.3.  Not sure of the exact range but I know the top end is 4.2 and she has been a little over that but was feeling good as far as symptoms were concerned.  The new dosage she has been on for about 3 weeks and she is feeling well again.  
Helpful - 0
649848 tn?1534633700
COMMUNITY LEADER
Yes, it's possible to have PCOS and not have the cysts; however, most women do have them.  Even though she didn't have them at 17, she could have them now.  The tests for PCOS would be the reproductive hormones and ultra sound to check for cysts.  Sounds like she's already had the reproductive hormones tested and with higher testosterone, she probably does have it.

With PCOS, more of the androgens are produced than normal, which causes acne, extra facial and body hair, etc. Birth control pills can help control that, as can the metformin. There's an androgen lowering medication that's sometimes used with birth control pills.

How long has she been on the metformin?  It can take a while for that to help with the acne, etc.

Do I understand correctly that she's on 120 mg of NatureThroid, plus 70 mcg SR T3 (35 mcg X 2/day)?  That's a lot of T3.   SR meds aren't for everyone; have you considered that she might need something different?

Do you know what her FT4 level is?  

Of course, you said she's feeling well again, so that might all be a moot point.  

It would seem, now that you are more concerned with the acne; is that correct?  You might check at your pharmacy for a product called Prosacea.  It's a medication used for rosacea, but it might help.  
Helpful - 0
Avatar universal
Yes, most people do say that is a lot of medication but we found that she does not seem to convert T4 to T3.  I believe her last T4 was 1.4 and again I'm sorry I don't have the ranges.  My daughter is at college and she is sending the results back with my husband on Sunday.  Her doctor is in Virginia.  Someone on this forum helped me find a great doctor down there.  She has been on the metformin for about 6 months.  I think that actually helped her lose a little weight and get rid of the moon face.  As far as going on the pill I am afraid to introduce more hormones into her body.  Maybe that would help but she is very concerned about putting on more weight.  She does not menstruate.  After she started taking the T3 she did have a period but that was about a year ago.  We have given her progesterone to try to induce a cycle but it never works because she doesn't seem to have enough estrogen.  

Do you think taking the T3 and T4 could have created the PCOS and all the acne?

ALso, at this point the fatigue, muscle weakness, and depression seem to be under control.  The weight continues to be an issue but she seems to have stopped gaining.  The only issue is this terrible acne.  I think she could feel better about herself and could even wrap her head around not being a slim woman again if her face wasn't' covered in acne..
Helpful - 0
649848 tn?1534633700
COMMUNITY LEADER
She should discuss with her doctor whether or not going on birth control would be the right thing to do.  Not having enough estrogen could cause the lack of menstruation. Do you know what her actual estrogen level is?

No, I don't think the thyroid med caused the PCOS or the acne.  PCOS and acne are caused by reproductive hormones being inadequate.  As I noted above, with PCOS more androgens (male hormones/testosterone) are produced, and that's what causes the acne.

When you get the copy of her labs, it would be helpful if you could post them here, so we can better see, exactly, what's going on.
Helpful - 0
Avatar universal
ok I have the results
TSH  .009  (.450-4.50)
T4      .80   (.82-1.77)
T3     2.4    (2.0 - 4.4)

These results were before the increase in the medication.  She was taking the two grains of Naturethroid split and 35mcg T3 SR
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.